Jump to content
CrazyBoards.org

Lamictal- Am I being a hypochondriac?


Recommended Posts

Guest Geoff

Hi, first time posting here ;)

I have a question about Lamictal side effects and THE RASH. I started on lamictal about a week and a half ago, and it was first med I've taken where I experienced and immediate alleviation of my depression. I am just starting the starter kit, currently in the 25mg stage. Anyway, I was hoping to get some opinions about the boundaries of tolerating the side effects a drug that gave me an immediate benefit for my moods vs. risking THE RASH. I got a couple of bumps like mosquito bites for the first few day which were somewhat itchy but they went away after about a day. About a week in I developed a big pimple that was somewhat painful on the side of my abdomen, the pain dissipated after about half a day but the red bump remains. Mild itchiness which seems like a psychosomatic thing as it has only occurred when I'm researching the med. My eyes are mildly dry and have a mild burning sensation, but it hard to tell if that is a SE since they usually are dry and itchy anyway. Very mild headaches. And the one that has been worrying me, a couple of evenings ago I developed a single small cold sore on the side of my tongue which was about lower-middle range painful as far as cold sores go(I have gotten them in the past). I guess I'm just hoping to get some anecdotal ideas from here about this as it seems to be getting better, but finding out about THE RASH and the sores in mouth symptom has got me worried and I was unable to get in touch with my doc before the weekend. I really don't want to have to stop the drug as I've noticed a difference even on this lowest dose, and the side effects are quite tolerable compared to some I've had in the past, but at the same time I don't want to die on a hospital bed. I read on a Lamictal side effect thread that one poster had gotten sores in her mouth but they dissipated over time, and I was wondering if anyone else has had a similar experience. I really don't want to have to give up the first med that has given me relief, and I'm wondering if some of THE RASH stuff is overly conservative for various reasons when there is no rash yet, just a couple of short lived bumps. Any opinions would be helpful. Thanks.

Link to comment
Share on other sites

steven-johnson syndrom ("the rash") is visually really ... uh... doesn't look like a pimple.

acne and headaches are also possible side effects of lamictal.

however, when i broke out with acne (on my back) when on lamictal, my pdoc made an emergency appointment for me with a dermatologist to make sure it wasn't the early stages of the rash. it's not good to be a net hypochondriac, but it's also not good to dismiss something that you're concerned about for fear that you're being a hypochondriac.

it never hurts to ask your doctor about a side effect you are concerned about. they're there to help you get healthy.

Link to comment
Share on other sites

Yeah and you may just die!!!

...but probably won't. From what I've read, if you actually catch it early and treat it (starting with removing the med causing it, if it's med-related), most people turn out fine. That's not to say that it's pleasant or anyone should look forward to it or anything, but just because it can result in death doesn't mean it does very often. The risk for even getting it in the first place is something like 1%, and it's generally reduced by raising your dosage more slowly. As has been mentioned, Lamictal does have a thing for causing various skin problems and rashes that aren't the rash, but a lot of the time they clear up at least somewhat on their own as you get used to the med. Always good to keep an eye on anything new like that or that changes when you start a med, though, just in case.

Link to comment
Share on other sites

;) Welcome!

I was as nervous as you about the rash several years ago when I started on Lamictal.

I got a small rash and freaked out about it. (Before the Lamictal even had a chance to work-like one day) My Pdoc told me to go off of it so I did. We did not know we were looking at a long period of TRD and many trials of many medications at that time.

I was so out of it that I'm not sure that Lamictal was even well known for good results with Bipolar II TRD at that time.

Anyway, I went back on it in the Fall of last year and have had good results when nothing else had been working.

This time I checked out small rashes and skin problems but did so with much less anxiety. It would take a lot to pry me from the Lamictal now.

Best of luck with the Lamictal! It has helped many people.

I'm grateful,

Sunshine Outside

Link to comment
Share on other sites

I have acne on my chest and face now, but I don't know if it's from the Lamictal or if it's just that time of the month/year for me when I break out. I thought it was a rash at first. I'm totally disgusted by it though and hope it goes away. I see a dermatologist on Monday. My stomach has been realllllly upset lately. Not sure if that's the Lamictal or not either =( How has your stomach been?

Link to comment
Share on other sites

actually if you read the PI sheet it does indicate that Lamictal may cause acne. So a lot of skin problems associated with it arent 'the rash' but just a side effect of the med.

which is why if you just monitor it.... its helpful. and keep your doctor updated.

if you google stevens-johnson syndrome you can find some pretty good descriptions of what its like to have 'the rash'.

Link to comment
Share on other sites

The risk for even getting it in the first place is something like 1%

Actually my pdoc referred to a German study (and no I'm not gonna search for it) that said the risk was 1 in 5000...though I think generally accepted numbers are 1 in 1000.

Link to comment
Share on other sites

I titrated reeeally slow and had the occaisonally itch and the single pimple panics. If it is THE RASH, crazy meds has a picture of what it looks like and points out it isn't some kind of sudden death syndrome. Many walked around for weeks before seeking help, the lamictal was removed and they were fine. Stupid (for waiting two weeks as they broke out in giant itching welts) but fine in the end.

Titrate slow. If a rash develops see the doc. You may get itching, but alot of mood stabilizers do that with me. The worst was tegretol.........no such horrors on lamictal.

Then the tegretol had me pissing blood, a sign of developing a form of anemia.....

Lamictal, so far, has been berry berry good to me. Give it chance and stuff a ball gag in your hypochondiriacs alter ego's mouth, and take it slow and easy.

cheers

Link to comment
Share on other sites

  • 2 weeks later...

I just started on lamictal and noted some eye swelling ( puffiness) and a sharp pain in my upper left quad of abdomen. I also have to only take it in the am b/c it makes me somewhat manic -i was sitting and making silly faces at myself in the mirror yesterday. last night I went a memorial day celebration that included a lot of patriotic songs.I just and cried all the way through the program.i even cried to Tom T hall " That's how got to Memphis" . and johnny Rodriguez " "riding my thumb to Mexico" neither song should have provoked that much emotion. I just had tears streaming down my eyes. I seem to also have "goose bumps"

help

Link to comment
Share on other sites

Oh my god, I saw a picture from the crazyboards.us discussion about the rash in the early stages, and my rash looks exactly the same. I've been taking Lamictal for 4 years, my rash started right after I got to 100mg. Since the rash came it's like my immune system has weakened alot. Is this normal?

I'm still taking Lamictal, still always feeling a bit sick and still the rash increases it's territory.

Should I go see a doc asap? I feel really really ready to stop this medication, and have my life back even if my mood might be a bit more volatile.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...